Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 7, NWS Austin/San Antonio, TX

March 24, 20104 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 24, 2010, 11:08 PM CDT for 4 counties in Texas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2010, 11:08 PM CDT (04:08 UTC)
Expired
Mar 24, 2010, 11:30 PM CDT
In force
22 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bandera County, TX, Medina County, TX, Real County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 88 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 11:28 PM CDTHAIL 0.51 S Utopia, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2249 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WUUS54 KEWX 250408
SVREWX
TXC019-325-385-463-250430-
/O.NEW.KEWX.SV.W.0007.100325T0408Z-100325T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1108 PM CDT WED MAR 24 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BANDERA COUNTY...
  NORTHWESTERN MEDINA COUNTY...
  SOUTHEASTERN REAL COUNTY...
  NORTHEASTERN UVALDE COUNTY...

* UNTIL 1130 PM CDT.

* AT 1100 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR RIO FRIO...OR 7 MILES SOUTH OF LEAKEY...AND MOVING
  EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE CONCAN AND UTOPIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN CAMP WOOD
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2961 9916 2937 9923 2955 9986 2972 9981
TIME...MOT...LOC 0407Z 284DEG 29KT 2961 9973

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 10:27 PM CDT, 41 minutes earlier.

Area forecast discussion, Mar 24, 10:27 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1027 PM CDT WED MAR 24 2010

.UPDATE...
COLD FRONT MOVING SOUTHEASTWARD ACROSS EDWARDS COUNTY SETTING OFF
ANOTHER ROUND OF TSTMS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE
SMALL HAIL DUE TO THE COLDER AIRMASS ALOFT. THE FREEZING LEVEL HAS
DROPPED 1500 FT THIS EVENING TO 10500 FT.

&&

.PREV DISCUSSION... /ISSUED 825 PM CDT WED MAR 24 2010/

UPDATE...
LINE OF CONVECTION EXTENDS FROM BLANCO NORTHWARD TO COPPERAS COVE
MOVING EASTWARD AT 30 MPH. THESE STORMS HAVE PRODUCED VERY SMALL
HAIL...WIND GUSTS OF 30 TO 40 MPH...WITH BRIEF HEAVY RAINFALL.
THE LINE OF STORMS ASSOCIATED WITH THE PRE-FRONTAL TROF/DRY-LINE
WILL CONTINUE TO SWEEP EASTWARD. THE TRAILING COLD FRONT WILL BE
MOVING INTO THE EDWARDS PLATEAU AND HILL COUNTRY LATER TONIGHT.
STILL A CHANCE OF POST-FRONTAL ELEVATED SHOWERS THRU THE EARLY
MORNING HOURS AS THE MID/UPPER LOW CURRENTLY LOCATED OVER THE
PANHANDLE MOVES EAST SOUTHEAST. GRIDS AND TEXT PRODUCTS UPDATED.

PREV DISCUSSION... /ISSUED 631 PM CDT WED MAR 24 2010/

AVIATION...
PATCHES OF -SHRA/-DZ WILL PERSIST ALONG AND SOUTHEAST OF THE I-35
CORRIDOR AS GULF FLOW IS ENHANCED BY THE APPROACHING COLD FRONT.
THE FRONT WILL MOVE INTO THE WESTERN HILL COUNTRY AND EDWARDS
PLATEAU LATER THIS EVENING. DRYLINE-INITIATED THUNDERSTORMS WILL
CONTINUE TO DEVELOP AHEAD OF THE FROPA AND THUS ANTICIPATING
THUNDERSTORMS TO AFFECT KSAT AND KAUS AFTER 02Z. HAVE HANDLED THIS
WITH A TEMPO GROUP AS THE LINE IS MOVING AT ABOUT 35KTS. SHRA IS
POSSIBLE BEHIND THE LINE OF CONVECTION THROUGH ABOUT 06Z...BUT
WILL BE OF MINIMAL IMPACT. NWLY SFC WINDS OF 15-20KTS WITH GUSTS
OF 25-30KTS WILL PREVAIL ON THURSDAY.

PREV DISCUSSION... /ISSUED 331 PM CDT WED MAR 24 2010/

DISCUSSION...
A FAST MOVING 500 HPA LOW OVER THE SOUTHERN ROCKIES WILL MOVE
NORTH OF SOUTH CENTRAL TEXAS TONIGHT. SHOWED A CHANCE OF SHOWERS
AND THUNDERSTORMS FOR THIS AFTERNOON OVER THE WEST TO NORTHWEST
PART OF SOUTH CENTRAL TEXAS. CONTINUED TRENDS ON SHOWING A CHANCE
OF SHOWERS OR THUNDERSTORMS THIS EVENING OVER SOUTH CENTRAL TEXAS.
SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER PARTS OF
LLANO...BURNET...GILLESPIE...AND WILLIAMSON COUNTY MAINLY IN THE
EVENING HOURS. AFTER MIDNIGHT TONIGHT THROUGH THURSDAY MORNING
SHOWED DECREASING CHANCES OF SHOWERS AND THUNDERSTORMS FROM THE
WEST. AS THE FAST MOVING 500 HPA TROF MOVES EAST OF SOUTH CENTRAL
TEXAS ON THURSDAY...EXPECT A MOSTLY SUNNY DAY ON THURSDAY...WITH
DRY AND BREEZY NORTHWEST WINDS.  MOSTLY CLEAR AND COOL OVERNIGHT
LOWS ARE EXPECTED THURSDAY NIGHT.

PARTLY CLOUDY SKIES ARE EXPECTED ON FRIDAY IN ADVANCE OF THE NEXT
FAST MOVING 500 HPA TROF THAT WILL APPROACH FROM THE WEST. THIS
FAST MOVING WEATHER SYSTEM WILL MOVE JUST NORTH OF SOUTH CENTRAL
TEXAS ON SATURDAY...BRINGING DRY WEST AND SOUTHWEST WINDS...AND
ANOTHER PACIFIC COLD FRONT OVER THE REGION LATE SATURDAY AND
SATURDAY NIGHT. EXPECT WARM AFTERNOON HIGHS ON SATURDAY...FOLLOWED
BY MOSTLY SUNNY AND MILD DAYS TO MOSTLY CLEAR AND COOL CONDITIONS
AT NIGHT ON SUNDAY THROUGH MONDAY AND TUESDAY OF NEXT WEEK.
INCREASING CLOUDS ARE EXPECTED ON WEDNESDAY OF NEXT WEEK. MEDIUM
RANGE FORECASTS SHOW A CHANCE OF SHOWERS RETURNING TO THE FORECAST
FOR LATE NEXT WEEK.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH EARLY EVENING
OVER THE FAR WESTERN PORTIONS OF VAL VERDE COUNTY. ELEVATED FIRE
WEATHER CONDITIONS ARE FORECAST AGAIN ON THURSDAY AFTERNOON...ACROSS
A LARGER AREA EXTENDING EAST TO THE WESTERN HILL COUNTRY AND RIO
GRANDE PLAINS. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST
SATURDAY AFTERNOON GENERALLY ALONG AND WEST OF A LLANO TO HONDO TO
CARRIZO SPRINGS LINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              49  74  46  76  48 /  90  20   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  49  73  37  74  44 /  60  20   0   0  -
NEW BRAUNFELS MUNI AIRPORT     49  73  42  76  48 /  60  10   0   0  -
BURNET MUNI AIRPORT            45  70  40  74  48 /  90  10   0   0  -
DEL RIO INTL AIRPORT           46  77  46  79  52 /  10  -    0   0  -
GEORGETOWN MUNI AIRPORT        46  71  41  73  49 /  90  20   0   0  -
HONDO MUNI AIRPORT             47  76  41  77  48 /  20  10   0   0  -
SAN MARCOS MUNI AIRPORT        49  73  43  75  48 /  60  10   0   0  -
LA GRANGE - FAYETTE REGIONAL   52  72  46  73  51 /  40  40   0   0  -
SAN ANTONIO INTL AIRPORT       48  77  46  76  49 /  60  10   0   0  -
STINSON MUNI AIRPORT           49  77  44  77  49 /  30  10   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/25
Hazardous weather outlook, Mar 24, 5:32 AM CDT, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CDT WED MAR 24 2010

TXZ171>173-183>194-202>209-217>225-228-251100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
532 AM CDT WED MAR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT OVER THE
NORTHEASTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS...OR GENERALLY
NORTHEAST OF A LAKE AMISTAD TO MEDINA TO JOURDANTON LINE. A FEW
STORMS COULD BECOME STRONG ALONG A PASSING COLD FRONT...BUT ARE
CURRENTLY EXPECTED TO REMAIN BELOW SEVERE LEVELS.

THE COLD FRONT WILL ALSO BRING BREEZY AND DRY CONDITIONS TO
WESTERN VAL VERDE COUNTY LATE THIS AFTERNOON...MAKING FOR ELEVATED
FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY ACROSS
WESTERN PARTS OF SOUTH CENTRAL TEXAS...OR GENERALLY WEST OF A
ROCKSPRINGS TO CARRIZO SPRINGS LINE. ANOTHER DRY COLD FRONT COULD
PRODUCE NEAR CRITICAL FIRE WEATHER CONDITIONS OVER WESTERN
PORTIONS OF SOUTH CENTRAL TEXAS SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Mar 24, 9:21 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT WED MAR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     TAYLOR                  30.57N  97.41W
03/24/2010  E40 MPH          WILLIAMSON         TX   PUBLIC

            PUBLIC REPORTED 40 MPH GUSTS AND RECEIVED 0.55 INCHES
            OF RAIN WITHIN LAST 15 MINUTES

&&

CORRECTED EVENT TIME

EVENT NUMBER EWX1000101

AKF
Local storm report, Mar 24, 10:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1042 PM CDT WED MAR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HAIL             5 WNW BARKSDALE         29.72N 100.11W
03/24/2010  M0.50 INCH       EDWARDS            TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1000102

AKF
Special weather statement, Mar 24, 10:46 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1046 PM CDT WED MAR 24 2010

TXZ184-185-202-203-250430-
EDWARDS-KINNEY-REAL-UVALDE-
1046 PM CDT WED MAR 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KINNEY...NORTHWESTERN
UVALDE...SOUTHERN REAL AND SOUTHERN EDWARDS COUNTIES UNTIL 1130 PM
CDT...

AT 1042 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TUFF TO 8 MILES
NORTH OF KICKAPOO CAVERNS...AND MOVING SOUTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER HAS BEEN REPORTED WITH THE
STRONGEST OF THESE STORMS NEAR BARKSDALE. ADDITIONALLY...WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LEAKEY...
  BRACKETTVILLE...
  TUFF...
  CAMP WOOD...
  ALAMO VILLAGE...
  MONTELL...
  RIO FRIO...
  REAGAN WELLS...
  GARNER STATE PARK...
  LAGUNA...
Local storm report, Mar 24, 10:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 PM CDT WED MAR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             1 NW CAMP WOOD          29.68N 100.02W
03/24/2010  M1.00 INCH       REAL               TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1000103

AKF
Local storm report, Mar 24, 10:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1057 PM CDT WED MAR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             CAMP WOOD               29.67N 100.01W
03/24/2010  M1.00 INCH       REAL               TX   PUBLIC

&&

EVENT NUMBER EWX1000105

AKF
Local storm report, Mar 24, 11:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1101 PM CDT WED MAR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     HAIL             4 W BARKSDALE           29.70N 100.10W
03/24/2010  M0.25 INCH       EDWARDS            TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1000106

AKF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 10:54 PM CDTSevere Thunderstorm WarningEWXEdwards, Real, Uvalde21 min
Mar 25, 1:00 AM CDTTornado WarningEWXCaldwell, Gonzales, Guadalupe30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.